Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 10, 2021Harnett County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 10, 2021, 12:45 PM EDT for Harnett County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 12:45 PM EDT (16:45 UTC)
Expired
Aug 10, 2021, 1:45 PM EDT
In force
60 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS82 KRAH 101645
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1245 PM EDT Tue Aug 10 2021
 
NCZ042-077-101745-
Johnston NC-Harnett NC-
1245 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of eastern Harnett and
southwestern Johnston Counties through 145 PM EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lillington, Dunn, Angier, Benson, Erwin, Coats, Four Oaks, Coats
Crossroads and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3526 7872 3527 7872 3526 7881 3537 7889
      3552 7872 3552 7871 3561 7859 3540 7830
      3532 7853 3531 7854 3532 7854 3530 7858
      3529 7858 3525 7867
TIME...MOT...LOC 1644Z 236DEG 23KT 3535 7878 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Leins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 10, 9:56 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 9:56 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
956 AM EDT Tue Aug 10 2021

.SYNOPSIS...
Southerly flow around offshore Bermuda high pressure will result in
hot and humid conditions through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 956 AM Tuesday...

The morning surface analysis indicated a developing Piedmont trough
just west of Winston-Salem, with mid to upper 60s dewpoints west of
this boundary and generally low to middle 70s dewpoints over much of
central NC. Another humid day again this afternoon with lower 90s
for highs. Max heat indices forecast to be near the century mark
over portions of the Sandhills, the Triangle, and southern Coastal
Plain. Along with the Piedmont trough, a few mid-level disturbances
over the Appalachians will move from west to east over the central
and western Piedmont this afternoon and evening. The best coverage
of scattered storms should be focused over the Piedmont, but
isolated storms have been introduced over the Coastal Plain based on
the favorable pattern and possible sea-breeze development. Storm
coverage will decrease after 00Z with loss of daytime heating. The
rest of the forecast looks on track for today and tonight.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 225 AM Tuesday...

More of the same Wed, with additional very minor waves riding slowly
E through the very weak steering flow and persistent above normal
heights associated with the anticyclone centered just to our E.
Surface flow will remain weak as well, with a poorly defined
Piedmont trough. Models show the PW maximum slightly farther E, into
the Piedmont, as compared to today, and with expectations of
slightly higher CAPE resulting in part from the increasing surface
dewpoints, we should see better coverage extending a bit further E
as compared to today, a 40-50% pop NW trending to isolated over the
E Piedmont and W Sandhills and low to no pops in the Coastal Plain.
Once again, any storms should dwindle by mid to late evening.
Persistence will rule temps, so expect highs in the upper 80s to mid
90s and lows 69-76. Heat indices will continue to creep upward day-
to-day this week, peaking today at 98-104, just under advisory
criteria but still hazardous for sensitive groups. -GIH

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 400 AM Tuesday...

The extended period will generally feature diurnal showers and
storms each day, aided by a surface lee trough that will extend
across the area, and a Bermuda High that will result in deep moist
southerly flow. The best chance for convection on Thursday and
Friday will be in the west as subsidence from the western Atlantic
ridge decreases POPs to just slight across the Coastal Plain. By the
weekend, an upper trough diving down from the Great Lakes will drag
a cold front across the Northeast and Ohio Valley. This results in
POPs increasing to likely across northern zones on Saturday and
especially Sunday. However, it is unclear if the front itself will
actually make it this far south, as both the GFS and ECMWF appear to
wash it out before it gets here. POPs continue in the high
chance/likely range on Monday as moisture from what is currently
Potential Tropical Cyclone Six (which both the GFS and ECMWF
currently show making landfall on the NE Gulf Coast) may start to
stream into the area from the southwest. However, it is too early
for any specifics at this time.

Temperatures will be slightly above average from Thursday through
Saturday, with highs mainly in the lower-90s, but the high humidity
will make it feel much worse. The most oppressive heat indices look
to be on Thursday, when they could get as high as 105, but some
triple-digit heat indices may continue through Saturday.
Temperatures will continue to decrease by Sunday and Monday thanks
to increasing clouds/precipitation chances, with forecast highs only
in the 80s. Clouds and moisture will keep lows above average,
especially on Thursday and Friday nights when they will only drop to
the lower-to-mid-70s. Forecast lows then decrease to upper-60s to
lower-70s for the rest of the period.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 635 AM Tuesday...

VFR conditions should hold over NW portions of central NC, under a
veil of mid and high clouds, but areas of MVFR to IFR conditions
(mostly IFR cigs and MVFR vsbys in fog) will linger through 13z over
S and E sections, including FAY/RWI. VFR conditions will return
areawide after 14z. A storm or two is possible after 19z today at
INT/GSO, with lower chances at RDU and points E and SE. Any storms
should diminish by 01z, with mostly VFR conditions heading into the
the last few hours of the TAF valid period. Surface winds will
remain light, mainly from the SSE or S through this morning and
later tonight, and from the SW this afternoon.

Looking beyond 12z Wed, VFR conditions should hold through Wed
morning, with a lower risk of sub-VFR clouds/fog as compared to this
morning. Typical summertime weather is expected through the week,
with possible sub-VFR clouds/fog early most mornings, and scattered
storms from early afternoon through mid evening each day, with the
highest chances in the Piedmont (INT/GSO/RDU). -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...Kren
SHORT TERM...Hartfield
LONG TERM...Danco
AVIATION...Hartfield
Hazardous weather outlook, Aug 10, 6:59 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
659 AM EDT Tue Aug 10 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
659 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The combination of hot temperatures and high humidity will push heat
index values up to 100 to 105 degrees by mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 12:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1245 PM EDT Tue Aug 10 2021

NCZ042-077-101745-
Johnston NC-Harnett NC-
1245 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of eastern Harnett and
southwestern Johnston Counties through 145 PM EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lillington, Dunn, Angier, Benson, Erwin, Coats, Four Oaks, Coats
Crossroads and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3526 7872 3527 7872 3526 7881 3537 7889
      3552 7872 3552 7871 3561 7859 3540 7830
      3532 7853 3531 7854 3532 7854 3530 7858
      3529 7858 3525 7867
TIME...MOT...LOC 1644Z 236DEG 23KT 3535 7878

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:41 PM EDTHeat AdvisoryRAHAlamance, Chatham, Cumberland, Durham, Edgecombe, Franklin and 11 more28 hr
Aug 10, 5:04 PM EDTSpecial Weather StatementRAHStanly56 min
Aug 10, 5:07 PM EDTSpecial Weather StatementRAHGuilford53 min
Aug 10, 5:22 PM EDTSpecial Weather StatementRAHAnson, Richmond53 min
Aug 10, 5:23 PM EDTSpecial Weather StatementRAHLee, Moore52 min
Aug 10, 5:39 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond51 min
Aug 10, 6:16 PM EDTSpecial Weather StatementRAHMoore44 min
Aug 10, 6:28 PM EDTSpecial Weather StatementRAHRichmond62 min
Aug 10, 6:36 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond39 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.